When Medications Go Wrong

Every medication, vitamin, and supplement has side effects. Some people think that if you can buy it over the counter for you or your children there is nothing to worry about, Wrong! Everything has side effects.

Prescription medications come with a more detailed warning but do you read them? You should know what side effects to look for in the short term that may pass, what is urgent, when to go to the hospital or to call the doctor, and what the long-term effects are.

I’ve been taking a certain class of drugs, anti-psychotics for years, at least 30 years for my Bipolar Disorder. One of the long-term side effects of anti-psychotics is called Tardive Dyskinesia which is a serious side effect that can disrupt your entire life.

I started having symptoms a couple of months ago but didn’t think anything about my medications. I thought I knew what Tardive Dyskinesia looked like. You’ve seen the commercials, the person’s hands shake and they drop items or they have jerky motions.

My symptoms reached a point where they were consuming me so I called my doctor. He had me stop one of my stimulant medications because it can cause the symptoms I was having. Constantly brushing my teeth with my tongue, and chewing on the side of my mouth, it was starting to hurt.

When that didn’t work I did some research on Tardive Dyskinesia and discovered that it isn’t always a jerky and uncontrollable motion and called my doctor back to see if he thought it was Tardive. Sure enough, I have an early diagnosis and after stopping my anti-psychotic medication we are hopeful the symptoms will go away.

The big issue is that this may not go away even after stopping the medication and my depression will return once I’m off the medication. The good ole catch 22. So I have to wait 450 hours for the medication to get out of the bloodstream, and then it takes longer to be released from the brain. He said we may still be dealing with this in August.

By August my depression may return with a fury and the big question is can I go back on anti-psychotics again and if not what will take its place. They are the backbone of my medications.

You must read all the prescribing instructions when taking medication but you have to read over and over when you take long-term meds because the long-term effects are at the bottom of the prescribing information and we forget. I thought I knew about Tardive Dyskinesia after taking the type of drug for 30 years but I didn’t equate what was happening to me as an early warning.

We’ll have to wait and see what happens on both fronts. It could get hairy in the coming months. My husband is fully aware of the diagnosis and what can happen next. We wait.

Don’t stop taking your medication! Call your doctor and discuss your concerns.Β 

Your mental health matters, make sure to treat it with great importance. Your life and lifestyle can depend on it.

Please say a prayer for me, whatever your religion, please light a candle or say a prayer, I need it.

Melinda

28 comments

  1. I hope all will be well for you. Over the course of 3 months I had to go on a “detox,” if you will, with all of my meds that I have been taking for over 10 years. Every ounce of my being was on lock down. I truly didn’t think I was going to make it out alive. I’m far from being stable but my head is above water as we continue to find something that helps me stay afloat. Sending strength, peace and light to your heart, my friend πŸ™‚

    Liked by 1 person

      1. Yes, it was drastically slow process but much needed. They weren’t working to their full potential. I was going down no matter what and thankful I had 24 hour support from my psychiatrist, therapist and guardian angel. I am grateful to be here, to be with you, on a beautiful day like today πŸ’•πŸ•ŠπŸ’•

        Liked by 1 person

          1. Yes, thankfully they are lifting me up a bit. Due to the side effects I have to increase my dosage in small increments. Always a catch, right? Thanks so much for asking. I hope you this day finds you in good spirits πŸ’•πŸ•ŠπŸ’•

            Liked by 2 people

  2. Melinda, prayer being said πŸ™ Long ago I was a psychiatric nurse and back then I heard that believe it or not increasing the anti psychotic would lessen the TD. That’s what I remember hearing. I’ve been on antipsychotics for 31 years so TD just very well may be around the corner for me too. Hang in there. Stay strong πŸ’ͺ ❀️

    Liked by 2 people

      1. I take Abilify for my Bipolar. Didn’t have any idea it was an anti-psychotic, apparently it’s second generation, so don’t know if that makes a difference.
        That bothers me knowing I might have issues down the road as I’ve always wondered what might happen long-term to me on meds. It’s only been a few years so far

        Liked by 1 person

        1. yes, all anti-psychotic medications can cause this over time. Be aware of the symptoms, do a search on Td to make sure you understand all the issues in case you have any of the sypmtoms. It mostly happens if I’m correct, after you’ve taken the drugs for years. But nothing is set in stone. Just be aware. The medication for TD is $7,600 per month.

          Liked by 1 person

          1. You may never get it, so it’s just important to be very aware of the signs and to call right away. I thought I knew what it was and I was wrong. Now here I am a couple of months down the road and just now getting off the meds.

            Liked by 1 person

          2. I’ll pay attention to myself. Honestly the only way I see to stay safe from it is to not take anti-psychotics (which I know isn’t an option for everyone). Maybe my psychiatrist will be able to think of something, because I don’t want that to be like a shadow over me I need to worry about

            Liked by 1 person

          3. I hope that is not the case.
            I did a little research on it, and it says you can start to develop symptoms if you’ve been on them after 3 months, and the chances escalate when it turns into years and years. It depends on the person.
            I’d rather not chance it. I’ve been off meds before, it’s not easy but manageable.

            Liked by 1 person

          4. As long as the doctor can manage your symptoms with another type of drug. remember all drugs have serious side effects. i am doing a post on how to find accurate medical information and I used Abilify as my example. Do you use the FDA.gov site?

            Liked by 1 person

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s